Alert archive / Tennessee / Wind Advisories in 2020
Wind Advisory 22, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 23, 2020, 11:37 PM EST for 31 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 11:37 PM EST (04:37 UTC)
- Expired
- Dec 24, 2020, 9:51 AM EST
- In force
- 10 hr
- Issued by
- NWS Morristown, TN
All 40 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 516 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS74 KMRX 240437 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 1137 PM EST Wed Dec 23 2020 TNZ018-041-043-045-047-072-074-087-241300- /O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1137 PM EST Wed Dec 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. The highest gusts will be late tonight and early Thursday morning. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...Tonight Through noon EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ012-013-035-036-067-068-081>085-098>100-241200- /O.NEW.KMRX.WI.Y.0022.201224T0437Z-201224T1200Z/ Scott-Campbell-Morgan-Anderson-Roane-Loudon-Sequatchie-Bledsoe- Rhea-Meigs-McMinn-Marion-Hamilton-Bradley- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, and Tasso 1137 PM EST Wed Dec 23 2020 /1037 PM CST Wed Dec 23 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST /6 AM CST/ THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of east Tennessee. * WHEN...Until 7 AM EST /6 AM CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102- VAZ001-002-005-006-008-241300- /O.NEW.KMRX.WI.Y.0022.201224T0437Z-201224T1500Z/ Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger- Hamblen-Northwest Cocke-Northwest Greene-Washington- Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier- Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Sweetwater, Madisonville, Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1137 PM EST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...Until 10 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TD
2 follow-up statements
239 WWUS74 KMRX 240816 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 316 AM EST Thu Dec 24 2020 TNZ018-041-043-045-047-072-074-087-241700- /O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 316 AM EST Thu Dec 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...Until Noon EST Today. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ012-013-035-036-067-068-081>085-098>100-241200- /O.CON.KMRX.WI.Y.0022.000000T0000Z-201224T1200Z/ Scott-Campbell-Morgan-Anderson-Roane-Loudon-Sequatchie-Bledsoe- Rhea-Meigs-McMinn-Marion-Hamilton-Bradley- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, and Tasso 316 AM EST Thu Dec 24 2020 /216 AM CST Thu Dec 24 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM CST/ THIS MORNING... * WHAT...South winds 15 to 30 mph with gusts up to 40 mph. * WHERE...Plateau and Western Section of the Tennessee Valley, generally along and west of Interstate 75. * WHEN...Until 7 AM EST /6 AM CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102- VAZ001-002-005-006-008-241500- /O.CON.KMRX.WI.Y.0022.000000T0000Z-201224T1500Z/ Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger- Hamblen-Northwest Cocke-Northwest Greene-Washington- Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier- Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Sweetwater, Madisonville, Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 316 AM EST Thu Dec 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...South winds 15 to 30 mph with gusts up to 40 mph. * WHERE...Eastern sections of the Tennessee Valley, southwest Virginia and southwest North Carolina. * WHEN...Until 10 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
068 WWUS74 KMRX 241451 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 951 AM EST Thu Dec 24 2020 TNZ018-041-043-045-047-072-074-087-241600- /O.CAN.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- 951 AM EST Thu Dec 24 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished below warning criteria, but it will remain breezy this afternoon as a cold front pushes across the area. $$ NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102- VAZ001-002-005-006-008-241600- /O.CAN.KMRX.WI.Y.0022.000000T0000Z-201224T1500Z/ Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger- Hamblen-Northwest Cocke-Northwest Greene-Washington- Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier- Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell- 951 AM EST Thu Dec 24 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory criteria, but it will remain breezy this afternoon as a cold front pushes across the area. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 23, 10:45 PM EST, 52 minutes earlier.
Area forecast discussion, Dec 23, 10:45 PM EST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1045 PM EST Wed Dec 23 2020
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
Showers have increased dramatically across middle Tennessee ahead
of mid level trough as intense low pressure area over the western
Great Lakes moves into southern Canada and the associated cold
front is now moving into west Tennessee late this evening. A line
of showers and thunderstorms was moving through west Tennessee at
this time.
Strong south to southeast winds from the pressure gradient from
higher pressure over western North Carolina to the lower pressure
west of the eastern mountains was producing wind gusts already
above 60 mph and winds to around 35 to 40 mph have occurred in
isolated spots in the valley. Have sped up timing of the higher
pops slightly with update from southwest to northeast and bumped
lows up a degree or two over southern and central valley.
Temperatures are being held up in many places by the winds and
lows may have already occurred over the northeast half of the
area...or will occur around sunrise when cold front moves through
western sections of the forecast area. Updated forecast sent. Will
update WSW and SPS products shortly.
TD
&&
.AVIATION...
00Z TAF DISCUSSION.
VFR conditions early in the TAF period as clouds begin to lower
and rain spreads north and east into east Tennessee tonight.
Conditions should go to MVFR late tonight at KCHA first and then
at KTYS and KTRI Thursday morning. IFR conditions will move in
during the day at all sites. Southerly winds have increased and
will continue in the 10-20 kt range tonight with potential for
higher gusts and low-level wind shear. Winds will shift to the W
and NW and decrease late in the period Thursday. Rain will mix
with snow Thursday afternoon at CHA and change over late in the
period at KTYS and KTRI with MVFR conditions at KCHA and KTYS and
possible IFR conditions at KTRI.
TD
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from 4 PM Thursday to 4 AM EST Friday
for Cherokee-Clay.
TN...High Wind Warning until noon EST Thursday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Winter Storm Warning from 4 PM Thursday to 4 AM EST Friday for
Blount Smoky Mountains-Cocke Smoky Mountains-Hancock-
Hawkins-Johnson-Northwest Carter-Northwest Greene-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Sullivan-
Unicoi-Washington.
Winter Weather Advisory from 4 PM Thursday to 4 AM EST Friday
for Anderson-Campbell-Claiborne-East Polk-Grainger-Hamblen-
Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest Blount-
Northwest Cocke-Northwest Monroe-Roane-Scott-Southeast
Monroe-Union-West Polk.
VA...Winter Storm Warning from 4 PM Thursday to 4 AM EST Friday for
Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, Dec 23, 2:55 PM EST, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 255 PM EST Wed Dec 23 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-242000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 255 PM EST Wed Dec 23 2020 /155 PM CST Wed Dec 23 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Mountain Wave High Winds Expected from late this Afternoon through Noon Thursday... Strong storm system will move toward the area today producing very windy conditions across the mountains and foothills of far east Tennessee from late this Afternoon through Noon Thursday. Please refer to the high wind warning for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Rain Changing to Snow Thursday Afternoon, Continuing through at least Christmas Morning... ...Dangerous Wind Chills across the Higher elevations late Thursday through Friday night... A strong storm system will move across the Tennessee valley and southern Appalachians Thursday and Thursday night. A period of moderate to locally heavy rain will move across the region Thursday. Rainfall of 1 to 1 1/2 inches are expected with locally heavier amounts across the far east Tennessee Mountains possible. Isolated runoff problems and localized flooding are possible. Very cold air will begin to build into the area on Thursday, and linger through Friday. Rain will change to snow Thursday afternoon and snow showers will linger through at least Friday morning. Snow accumulations of 2 to 4 inches are possible across northeast Tennessee, southwest Virginia, and far east Tennessee Mountains. Locally heavier amounts are possible the higher elevations. Please refer to the Winter Storm Warning product for more details. For the Plateau, parts of the central valley, and southwest North Carolina, snowfall of 1/2 to 1 1/2 inches are possible. Refer to the Winter Weather Advisory product for more information. Elsewhere, little to no accumulations are anticipated. The very cold airmass along with breezy west to northwest winds from late Thursday through Friday night will produce dangerous wind chills from 5 below zero to 5 above zero across the higher terrain. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, Dec 23, 7:25 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.76W
12/23/2020 M63 MPH GREENE TN MESONET
FROM CAMP CREEK WIND TOWER AT CAMP CREEK
ELEMENTARY SCHOOL.
&&Special weather statement, Dec 23, 10:56 PM EST, 41 minutes before
Special Weather Statement...UPDATED National Weather Service Morristown TN 1056 PM EST Wed Dec 23 2020 TNZ081>085-098>100-241200- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Marion-Hamilton-Bradley- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, and Tasso 1056 PM EST Wed Dec 23 2020 /956 PM CST Wed Dec 23 2020/ ...Wintry and Turning much colder Thursday and Christmas Day... A strong storm system continues to affect the area tonight and Thursday and will exit the region Christmas Day. Very cold air will build into the area Thursday and linger through Friday night. Rain will change to snow Thursday afternoon. Snow showers will linger through at least Friday morning. With the bulk of the precipitation moving out quickly, accumulations will be very limited with a dusting to a half an inch in general and perhaps approaching an inch in across the highest elevations of the plateau. Colder air rushing in could allow for some black ice to develop. Patches of black ice will be possible Christmas Eve night and linger into Christmas morning so caution is advised on area roads. Please listen to NOAA Weather Radio or your local media for the latest updates on this situation. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:45 AM EST | Wind Chill Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 53 hr |
Nearby
Wind Advisories in Tennessee, 2020Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.